Winter Weather, Delaware Beaches
- When
- January 8, 1:00 AM EST to 8:00 AM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A clipper type low pressure system caused light snow to fall for around six hours across Delaware during the first part of the day on the 8th. m.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A clipper type low pressure system caused light snow to fall for around six hours across Delaware during the first part of the day on the 8th. Accumulations averaged 1 to 2 inches and fell mainly between 1 a.m. EST and 7 a.m. EST on the 8th. The early arrival during the day and recent cold weather made untreated roadways slippery for the morning commute. Actual snowfall included 2.6 inches in Lewes (Sussex County), 1.4 inches at the New Castle County Airport and 0.5 inches in Dover (Kent County).
The clipper low pressure system moved from Illinois on the morning of the 7th, to Ohio during the early evening on the 7th, to the Poconos at 7 a.m. EST on the 8th and well off the New England Coast by 7 p.m. EST that evening. The snow ended shortly after the clipper's occluded and cold fronts moved through the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 7, 11:13 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1113 PM EST THU JAN 7 2010
.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY THIS AFTERNOON WILL MOVE EAST
OVERNIGHT REACHING THE DELAWARE VALLEY BY TOMORROW MORNING. THE
LOW PRESSURE WILL MOVE OFFSHORE TOMORROW FOLLOWED BY COLD ARCTIC
HIGH PRESSURE BUILDING IN FOR THE WEEKEND. HIGH PRESSURE WILL
CONTINUE TO DOMINATE INTO EARLY NEXT WEEK WITH A POSSIBLE WEAK
FRONTAL PASSAGE ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ONLY MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS GRIDS. WE RAISED
THE MIN TEMPS IN THE SOUTHERN POCONOS AS CONSIDERABLE CLOUD COVER
HAS PREVENTED THEM FROM FALLING MUCH THROUGH THE EVENING HOURS.
SKIES HAVE STARTED TO CLOUD UP EVERYWHERE AS THE SYSTEM APPROACHES
FROM THE WEST. LIGHT SNOW CONTINUES TO PUSH EASTWARD WITH OUR
WESTERN AREAS STARTING TO SEE SOME FLAKES FALL. THE SNOW WILL
START TO OVERSPREAD THE AREA OVER THE NEXT SEVERAL HOURS.
SNOW AMOUNTS WILL BE GENLY LIGHT DUE TO INCREASINGLY LIMITED
MOISTURE WITH THIS SYS. HWVR...SINCE THE SNOW WILL BE FALLING
DURING THE MORNING RUSH HOUR AND ROAD SFCS OVERNIGHT WILL BE BELOW
FREEZING...WE HAVE OPTED FOR A WINTER WEATHER ADVISORY FOR THE
PHILADELPHIA REGION AND AREAS TO THE SOUTH AND EAST FROM THERE.
SNOW AMOUNTS BY SUNRISE SHOULD BE AROUND 1 INCH.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
LIGHT SNOW WILL LIKELY CONTINUE INTO THE DAYLIGHT HOURS FOR FRIDAY
WITH ANOTHER INCH OR SO OF ACCUMULATION POSSIBLE...ESPECIALLY
CNTRL/NRN NJ AND ERN PA. DRIER AIR ALOFT WILL BE PUSHING IN FROM
THE SW AND WILL CUT OFF MOST OF THE PRECIP BY MID-DAY.
THEREAFTER THE LOW PRESSURE ASSOCD WITH THE SNOW WILL MOVE
OFFSHORE AND DEEPEN AS ARCTIC HIGH PRESS BUILDS IN FROM THE WEST.
COLD AND GUSTY NW WINDS WILL RESULT...BUT THE LOW WILL NOT BE
NEARLY AS DEEP OR PERSISTENT AS THE ONE LAST WEEKEND SO THE WINDS
WILL NOT BE AS STRONG OR LONG-LASTING.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
IF YOU CAN HOLD OUT A LITTLE LONGER, SAY THROUGH TUESDAY, WE
START TO SEE TEMPERATURES WARM ABOVE NORMAL OR AS IT IS
CLIMATOLOGICAL CALLED, THE JANUARY THAW(BRIEF ONE). WHILE WE
CONTINUE COLD AT THE BEGINNING OF THE LONG TERM, WE WON'T HAVE ANY
ORGANIZED PRECIPITATION TO DEAL WITH. AN UPPER LEVEL RIDGE IS
PUSHING INTO THE CENTRAL PLAINS LATE SUNDAY AND AS IT DOES, IT
WILL SHUT OFF THE COLD INTRUSION FROM CANADA WHILE PULLING IN SOME
MODIFIED PACIFIC WARMTH. AS THE EAST COAST TROUGH PUSHES EAST
SUNDAY AND MONDAY THE WARM AIR WILL BE IN THE MIDDLE AND LOWER
CENTRAL PLAINS. BY LATE TUESDAY THE LAST OF THE COLD AIR WILL BE
MOVING THROUGH OUR REGION. WE WILL TRANSITION FROM AN 80H
TEMPERATURE OF -10C SUNDAY NIGHT TO 0C TUESDAY NIGHT WITH A POOL
OF WARM AIR SPILLING OVER THE RIDGE EARMARKED FOR THE MT HOLLY
FORECAST AREA. SURFACE TEMPERATURES REACH NORMAL AT MT POCONO ON
TUESDAY AND EVERYWHERE SOUTH THROUGH THURSDAY WITH A BALMY MID 40S
AT GEORGETOWN DEL.
WHILE PARTS OF THE MID ATLANTIC EXPERIENCE -20C AT 80H THE 0C LINE
WILL EXTEND TO THE VERACRUZ OF MEXICO ON THE GULF COAST SIGNALING
THE BEGINNING OF A STRONG NORTH WIND INTO THE GULF OF TEHUANTEPEC.
IF YOU CARE TO SEE THE RESULTS HERE IS THE MEXICAN WEATHER SITE .
HTTP:/SMN.CNA.GOB.MX
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
VWP AT TPHL SHOWING THE BASE OF THE CLOUDS DESCENDING TO 7,000 FT
AND TOPS TO 24,000 FT. CIGS HAVE DROPPED TO 3,000 FT EASTERN
PENNSYLVANIA AND LIGHT SNOW BEING REPORTED ON A LINE FROM STATE
COLLEGE SOUTH THROUGH HAGERSTOWN MD. THE LEADING EDGE OF THE
CLOUDS RACING EAST AT 35 MPH WITH SNOW RIGHT BEHIND.
THE WEAK BROAD LOW PRESSURE AREA EXTENDS FROM SOUTHERN MICHIGAN TO
WESTERN PA WITH THE STRONG UPPER LOW MOVING EAST AND WILL CAUSE
THE LOW TO CLOSE OFF WHILE REACHING THE APPALACHIANS AND SQUEEZING
OUT THE MOISTURE.
VFR CONDITIONS WILL SLOWLY CHANGE TO MVFR/IFR OVER THE NEXT 4
HOURS INTO THE OVERNIGHT HOURS.
CONDITIONS SHOULD BEGIN TO IMPROVE A BIT AFTER 1400Z FRIDAY AS
THE SNOW GRADUALLY COMES TO AN END. MOST LOCATIONS SHOULD HAVE
CEILINGS IN THE 3000 TO 4000 FOOT RANGE FOR FRIDAY AFTERNOON, WITH
AN INCREASING NORTHWEST WIND.
.OUTLOOK...
HIGH PRESSURE SHOULD GRADUALLY BUILD INTO OUR REGION FROM THE WEST
FOR THE PERIOD FROM FRIDAY NIGHT INTO TUESDAY, WITH DRY WEATHER
EXPECTED. A GUSTY NORTHWEST WIND IS ANTICIPATED FOR FRIDAY NIGHT AND
FOR THE COMING WEEKEND.
&&
.MARINE...
AT 9 PM...BUOY 44009 IS REPORTING A 260 DEGREE WIND AT 12-14 KT
AND A 2 FT SEA EVERY 3 SECONDS. AMBROSE HAS A 280 WIND 14-16 KT 2
FT SEA AT 14 SECONDS AND THE HUDSON CANYON BUOY 270 DEGREES AT
14-17 KT WITH A 4 FT SEA AT 5 SECONDS.
THE WEAK LOW MOVING IN FROM THE WEST WILL INTENSIFY ON FRIDAY AND
SATURDAY AS IT MOVES UP TOWARD THE COASTAL WATERS EAST OF CANADA.
A NORTHWEST WIND WILL INCREASE DURING THAT PERIOD AND WE HAVE
ISSUED ANOTHER SMALL CRAFT ADVISORY FOR THE PERIOD FROM 100 PM
FRIDAY UNTIL 600 PM SATURDAY. THE ADVISORY MAY NEED TO BE
EXTENDED, IN TIME.
HIGH PRESSURE IS FORECAST TO BUILD INTO OUR REGION FROM THE WEST FOR
THE EARLY PART OF THE NEW WEEK.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR PAZ067>071.
NJ...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR NJZ016>027.
DE...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR DEZ001>004.
MD...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR MDZ008-012-
015-019-020.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM FRIDAY TO 6 PM EST SATURDAY FOR
ANZ430-431-450>455.
&&
SYNOPSIS...AMC
NEAR TERM...AMC/O'HARA/MEOLA
SHORT TERM...AMC
LONG TERM...EBERWINE
AVIATION...EBERWINE/IOVINO
MARINE...EBERWINE/IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1116 PM EST THU JAN 7 2010 NJZ001-007>010-012>015-PAZ054-055-060>062-090430- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 1116 PM EST THU JAN 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. LIGHT SNOW WILL DEVELOP OVERNIGHT AND CONTINUE INTO FRIDAY MORNING. TOTAL SNOWFALL WILL BE ONLY 1 TO 2 INCHES BUT COULD CAUSE HAZARDOUS DRIVING CONDITIONS FOR THE MORNING COMMUTE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LIGHT SNOW WILL END BY MIDDAY ON FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ067>071-090430- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 1116 PM EST THU JAN 7 2010 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-090430- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1116 PM EST THU JAN 7 2010 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209231, 209232, 209233, 209234.